Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2017, 3:22 PM EDT for Kershaw County, Sumter County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 3:22 PM EDT (19:22 UTC)
- Expired
- May 22, 2017, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
890
WUUS52 KCAE 221922
SVRCAE
SCC055-085-222000-
/O.NEW.KCAE.SV.W.0066.170522T1922Z-170522T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
322 PM EDT MON MAY 22 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Sumter County in central South Carolina...
South central Kershaw County in central South Carolina...
* Until 400 PM EDT
* At 321 PM EDT, a severe thunderstorm was located 7 miles northwest
of Oakland, or 13 miles northwest of Sumter, moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oakland, Rembert, Dalzell and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3398 8040 3396 8062 3400 8065 3403 8060
3406 8061 3408 8064 3410 8062 3410 8063
3408 8066 3409 8068 3420 8054
TIME...MOT...LOC 1921Z 260DEG 8KT 3404 8061
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
546
WWUS52 KCAE 221939
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
339 PM EDT MON MAY 22 2017
SCC055-085-222000-
/O.CON.KCAE.SV.W.0066.000000T0000Z-170522T2000Z/
Sumter SC-Kershaw SC-
339 PM EDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN SUMTER AND SOUTH CENTRAL KERSHAW COUNTIES...
At 337 PM EDT, a likely severe thunderstorm was located near
Oakland, or 12 miles northwest of Sumter, moving east at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
area between Horatio and Rembert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3396 8057 3400 8058 3403 8059 3407 8059
3414 8061 3420 8054 3398 8040
TIME...MOT...LOC 1937Z 260DEG 8KT 3405 8057
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:04 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 22, 2:04 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Columbia SC
204 PM EDT Mon May 22 2017
.SYNOPSIS...
A frontal boundary will stall near the forecast area today
through Tuesday, with showers and thunderstorms likely in advance
of the front. The cold front will finally be moving east of the
region by Thursday, with drier and cooler air taking hold for the
end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper level trough will continue to deepen over the central
and eastern CONUS. A stalled frontal boundary located across NC
leaving the local area in the warm sector ahead of an approaching
cold front. Lifted Index values are around -5 and surface based
CAPE is near 3000 J/kg. Scattered showers and thunderstorms have
developed and coverage will increase this evening. Shear is only
around 25 kts, but SPC has the entire area outlooked for a
marginal risk of severe storms, with strong winds being the
biggest threat. Additionally, precipitable water values around 2
inches will allow for widespread moderate rain, with locally heavy
rain possible. Several Flash Flood Warnings and Advisories have
already been issued. Periodic heavy rain can be expected through
the night, and based on heavy rain potential a Flash Flood Watch
will remain in effect for the entire area through Wednesday night.
Afternoon high will be generally be in the 80s with overnight lows
in the 60s. Winds will mostly be light and southerly, except
gusty and erratic in vicinity of showers and thunderstorms.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Flash flood watch posted due to increased threat for heavy rain
associated with stalled frontal boundary and anomalously high
precipitable water. There is also a marginal risk of severe
thunderstorms especially in the south Midlands and CSRA
associated with strengthening low level jet 40 to 50 kts early
in the day and possible weak meso-low tracking northeast along
the front through the afternoon...
Upper trough over the upper Midwest diving southeast into the
lower Mississippi valley during the period. Several short wave
troughs will rotate through the base of the trough and track
northeast into the Carolinas and Georgia. The surface frontal
boundary will move into central SC and east central Georgia
early Tuesday. The models appear to suggest a surge of moisture
early in the day with precipitable water near 2 inches. Short
wave trough moving through the area along with a weak surface
low/meso low should lead to numerous showers and a few
thunderstorms in the morning through early afternoon. A few of
these storms may be severe...especially south of the front in
the south Midlands and CSRA. Concern with enhanced 0-1 km SR
Helicity southeast through the afternoon. But the main threat
remains heavy rain due to training of storms near stalled front.
WPC has region in slight risk of excessive rainfall. There may
be a lull late in the day as stronger short waves move to the
north and east. However...air mass will be moderately unstable
and front remains in the area focusing low level convergence.
The front may move north to near the SC/NC border during the
overnight and the rain may diminish somewhat as short waves move
to the northeast...but air mass remains moist and unstable.
Another surge of moisture on Wednesday ahead of cold front and
the flash flood threat continues along with marginal severe
weather threat. Mos guidance consensus used for temperatures.
QPF amounts through Wednesday night of 2.5 to 3 inches with
locally higher amounts.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The front should be east of the area Thursday, but with cold
temperatures aloft the area may still see isolated showers
through the afternoon. Drier and cooler air should then spread
over the region for the end of the week but warming again by
weekend. A front to the north may move south into the area late
in the weekend resulting in isolated afternoon convection.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Variable conditions through the TAF period.
With a frontal boundary approaching from the west and deep
moisture across the area, scattered to widespread showers and
thunderstorms will continue this evening. Rain chances will
increase overnight with steady rain expected through Tuesday
morning. Restrictions will be variable and IFR conditions can be
expected at times in moderate to heavy rain. Gusty winds and
frequent lightning can also be expected this evening in storms.
EXTENDED AVIATION OUTLOOK...Restrictions expected in scattered
to widespread convection Tuesday through Thursday.
&&
.HYDROLOGY...
With areas of heavy rain possible across the river basin in the
Upstate and Midlands during the next 24-36 hrs moderate rises
are expected on the area rivers. This may lead to river flooding
and will be monitored closely.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Thursday morning for GAZ040-063>065-
077.
SC...Flash Flood Watch through Thursday morning for SCZ015-016-018-
020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 22, 3:49 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 349 AM EDT Mon May 22 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 349 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Periods of heavy rainfall will be possible through tonight. This may cause localized flooding across the area, especially in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional heavy rainfall will be possible Tuesday through Wednesday. This will also have the potential to cause localized flooding across the area, especially in low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 2:17 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL WEST COLUMBIA 33.99N 81.07W
05/22/2017 E0.25 INCH LEXINGTON SC PUBLIC
PUBLIC REPORT VIA TWITTER OF PEA SIZE HAIL.
&&
AWPSpecial weather statement, May 22, 2:26 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
226 PM EDT MON MAY 22 2017
SCZ020-021-221930-
Fairfield-Newberry-
226 PM EDT MON MAY 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...
At 226 PM EDT, a strong thunderstorm was located 9 miles northeast of
Prosperity, or 10 miles east of Newberry, moving northeast at 25 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Little Mountain and Pomaria.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3457 8128 3447 8112 3418 8140 3426 8155
3449 8147 3449 8146 3450 8144 3449 8143
3450 8142 3455 8143 3457 8142
TIME...MOT...LOC 1826Z 213DEG 22KT 3432 8144
RCLocal storm report, May 22, 2:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
231 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 SSW ARCADIA LAKES 34.04N 80.97W
05/22/2017 RICHLAND SC PUBLIC
TREE DOWN ON CEDAR SPRINGS ROAD IN COLUMBIA
VIA TWITTER WISTV.
&&
AWPLocal storm report, May 22, 2:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
05/22/2017 RICHLAND SC LAW ENFORCEMENT
COLUMBIA POLICE REPORTED FLASH FLOODING AT
WHALEY STREET AND MAIN. ROCKY BRANCH CREEK
IN FLOOD.
&&
AWPLocal storm report, May 22, 3:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD 1 E WEST COLUMBIA 33.99N 81.07W
05/22/2017 LEXINGTON SC 911 CALL CENTER
MULTIPLE REPORTS OF FLOODED ROADWAYS IN WEST
COLUMBIA.
&&
RCLocal storm report, May 22, 3:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
315 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 1 ENE WEST COLUMBIA 34.00N 81.06W
05/22/2017 LEXINGTON SC 911 CALL CENTER
TREES AND POWER LINES DOWN AT BUFF STREET
AND SUNSET IN WEST COLUMBIA.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:16 AM EDT | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 58 hr |
| May 22, 1:47 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 3 hr |
| May 22, 1:48 PM EDT | Flash Flood Warning | CAE | McCormick | 3 hr |
| May 22, 1:59 PM EDT | Flash Flood Warning | CAE | Aiken, Kershaw, Lexington, Richland, Saluda | 5 hr |
| May 22, 2:26 PM EDT | Special Weather Statement | CAE | Fairfield | 64 min |
| May 22, 2:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| May 22, 3:03 PM EDT | Flash Flood Warning | CAE | Saluda | 117 min |
| May 22, 4:05 PM EDT | Special Weather Statement | CAE | Aiken | 40 min |
| May 22, 4:29 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| May 22, 4:43 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 47 min |
| May 22, 5:22 PM EDT | Areal Flood Advisory | CAE | Lancaster | 113 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.